Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Des Moines, IA

May 17, 1999Black Hawk County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 17, 1999, 8:47 AM CDT for Black Hawk County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 8:47 AM CDT (13:47 UTC)
Expired
May 17, 1999, 2:45 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 171346
FFWDSM
IAC013-171945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
847 AM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLACK HAWK COUNTY IN NORTHEASTERN IOWA

* UNTIL 245 PM CDT

* BETWEEN 800 AM AND 840 AM...KWWL TV INDICATED THAT HEAVY RAINS
  WERE OCCURRING OVER BLACK HAWK COUNTY WITH RAINFALL RATES JUST
  UNDER AN INCH PER HOUR.  THIS IS IN ADDITION TO OVER 2.25 INCHES
  OF RAIN THAT FELL YESTERDAY AND OVERNIGHT.

* EXCESSIVE RAINFALL AT THE RATE OF OVER A HALF INCH PER HOUR WILL
  PRODUCE FLOODING ACROSS CRANE CREEK THROUGH 245 PM CDT.
  EVACUATIONS WERE TAKING PLACE IN THE TOWN OF DUNKERTON WHERE
  RESIDENTS WERE BEING TAKEN TO A LOCAL HIGH SCHOOL.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.  DO NOT DRIVE
THROUGH WATER COVERED ROADS.

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:27 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 17, 3:27 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT MON MAY 17 1999

GOT EVERYTHING UP TO SPEED IN THE LAST 90 MINUTES FROM YDA/S WX.
MDLS ARE HANDLG THE LOCATION OF THE CYS VORT AND SFC BNDRY FAIRLY
WELL. THE AMS HAS BEEN WORKED OVR SO DO NOT XPC ORGANIZED CONVECTION
WITH THE MAIN TROF TDA/TNGT IN OUR FA. THE ERN QTR OF IA MAYBE
ANOTHER STORY. WL KEEP THE PCPN GOING TDA WITH SCT SHWRS AND ISOLD
TSTMS. ETA HAS DECENT WRAPARND PCPN OVR ERN IA TNGT AND WL LIKELY
HANG ON TO PCPN IN THE ERN PTN OF CWA. TMPS ARE A PROBLEM WITH COLD
COVER AND CAA BY LTR TDA IN NRN PTN OF FA. WL BALLPARK THEM IN THE
60S WHICH FOLLOWS CONTINUITY. CLR SKY TUE AND SOMEWHAT WRMR.

.DSM...NONE
MYERS

In the hours before

Special weather statement, May 17, 5:42 AM CDT, 3 hours 5 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181200-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
542 AM CDT MON MAY 17 1999

SCATTERED THUNDERSTORMS ARE ANTICIPATED EAST OF INTERSTATE 35 WITH
AN ISOLATED CELL OCCURRING ABOUT ANYWHERE ELSE. AN ISOLATED LARGE
HAIL REPORT MAY OCCUR ALONG THE EASTERN BORDER OF THE DES MOINES
FORECAST AREA TODAY...BUT ANY SIGNIFICANT SEVERE WEATHER THREAT WILL
BE EAST OF OUR FORECAST AREA. SEVERE STORM SPOTTERS WILL LIKELY NOT
BE NEEDED TODAY.

MYERS
Special weather statement, May 17, 5:42 AM CDT, 3 hours 5 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181200-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
542 AM CDT MON MAY 17 1999

SCATTERED THUNDERSTORMS ARE ANTICIPATED EAST OF INTERSTATE 35 WITH
AN ISOLATED CELL OCCURRING ABOUT ANYWHERE ELSE. AN ISOLATED LARGE
HAIL REPORT MAY OCCUR ALONG THE EASTERN BORDER OF THE DES MOINES
FORECAST AREA TODAY...BUT ANY SIGNIFICANT SEVERE WEATHER THREAT WILL
BE EAST OF OUR FORECAST AREA. SEVERE STORM SPOTTERS WILL LIKELY NOT
BE NEEDED TODAY.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:35 PM CDTFlash Flood WarningDMXBlack Hawk115 min
May 16, 7:44 PM CDTTornado WarningDMXBoone, Dallas31 min
May 16, 7:52 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren48 min
May 16, 7:54 PM CDTFlash Flood WarningDMXBremer3 hr
May 16, 8:16 PM CDTFlash Flood WarningDMXCass3 hr
May 16, 8:17 PM CDTTornado WarningDMXBoone, Story33 min
May 16, 8:36 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall49 min
May 16, 8:44 PM CDTTornado WarningDMXHamilton, Story31 min
May 16, 9:00 PM CDTTornado WarningDMXHardin50 min
May 16, 9:43 PM CDTFlash Flood WarningDMXBlack Hawk77 min
May 16, 10:02 PM CDTFlash Flood WarningDMXButler3 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.